Colorado, 2009

High Wind in Colorado, March 30, 2009

March 30, 2009 · NWS GLD · 1 event in 1 county or zone

A deepening low pressure moving across Nebraska helped produce a strong surface gradient which resulted in northwest winds of 35 to 50 mph across eastern Colorado, southwest Nebraska and extreme northwest Kansas. An isolated wind gust of 58 mph was recorded in Yuma county, Colorado during the afternoon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A deepening low pressure moving across Nebraska helped produce a strong surface gradient which resulted in northwest winds of 35 to 50 mph across eastern Colorado, southwest Nebraska and extreme northwest Kansas. An isolated wind gust of 58 mph was recorded in Yuma county, Colorado during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 30, 12:54 PM MST, 1 hour 6 minutes earlier.

Area forecast discussion, Mar 30, 12:54 PM MST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
154 PM MDT MON MAR 30 2009

.DISCUSSION...
124 PM MDT MON MAR 30 2009

THE ONGOING UPRIGHT BAND OF SNOW MOVING EAST ACROSS THE CWA SHOULD
CLEAR MOST OF THE CWA PRIOR TO THE START OF THE FIRST PERIOD.
HOWEVER, THE TROUGH AXIS/DIFF VORT ADVECTION IS STILL OVER THE
REGION AND AS SUCH I MAINTAINED/EXPAND LOW POPS FOR THE ENTIRE CWA
FOR THIS EVENING... THE IDEA SUPPORT BY SREF AND OPERATIONAL NWP.
LOW POPS ALL NIGHT ACROSS THE FAR NRN ZONES. SFC WINDS ARE
EXPECTED TO INCREASE LATE THIS AFTERNOON AND EARLY EVENING AS THE
UPPER LEVEL LOW MOVES EAST ACROSS NEBRASKA. THE WINDS SHOULD
REMAIN BELOW ADVISORY CRITERIA AFTER 03Z TONIGHT.

TOMORROW WILL BE A LULL BEFORE THE NEXT IN THE SERIES OF TROUGHS
APPROACHES THE REGION. QPF-WISE, AT THIS TIME THE SYSTEM FOR WED
APPEARS TO IMPACT THE CO ZONES THE MOST BUT THAT ACTIVITY APPEARS
SCATTERED AT THIS TIME. I HAVE LOW POPS ACROSS THE BOARD FOR WED
GIVEN THE CONFLICTING INFO IN THE OPERATIONAL NWP. WED NIGHT THE
NAM HOLDS ON TO PRECIP ACROSS THE NW ZONES WHILE THE GFS DEPICTS
A DEEPER SYSTEM DEVELOPING OVER THE SRN PLAINS WITH NO PRECIP IN
THE CWA. FOR NOW, I LEFT THE DRY WED NIGHT FCST ALONE.

BEHIND WEDS SYSTEM THE REGION SHOULD UNDERGO SOME TEMP
MODIFICATION THROUGH FRIDAY BEFORE THE NEXT SYSTEM HEADS INTO OUR
AREA. THE FRIDAY NIGHT/SAT SYSTEM IS BEING TRENDED NORTHWARD BY
THE GFS/EC BUT NOT SO FAR NORTH TO TAKE US OUT OF THE PRECIP
PICTURE. THE CURRENT VERTICAL TEMP PROFILES DEPICT A SN TO RA TO
SN TYPE OF SCENARIO ACROSS MUCH OF THE CWA. GIVEN THIS IS FOR FRI
NIGHT/SAT I DIDNT GET CUTE IN THE GRIDS, AND MAINTAINED THE
MESSAGE OF CHANCE POPS AND MIXED PRECIP. STAY TUNED...

05

&&

.AVIATION...
632 AM MDT MON MAR 30 2009

FOR THE 12Z TAF CYCLE...FOR KGLD...VFR CONDITIONS CURRENTLY AT
KGLD WITH MVFR JUST OFF TO THE WEST. MAY SEE BRIEF PERIODS OF MVFR
CEILINGS OVER KGLD...BUT BELIEVE PREVAILING CONDITIONS WILL BE
JUST ABOVE THAT. ALSO...DO NOT EXPECT LIGHT SNOW SHOWERS FROM
EASTERN COLORADO TO QUITE MAKE IT TO KGLD. KEPT VCSH FROM 16Z TO
01Z TO SHOW THIS. FOR KMCK...CURRENT VFR CONDITIONS ALSO BORDERING
ON MVFR AS LOWER CEILINGS APPROACH FROM THE WEST AND SOUTHWEST.
EXPECT MVFR CONDITIONS TO SET IN AROUND 01Z WITH LIGHT SNOW.
FOR BOTH SITES...WIND FROM THE NORTHWEST WILL QUICKLY
INCREASE...IF THEY ALREADY HAVE NOT...TO 20G30KT. HIGHEST WINDS
ARE EXPECTED TODAY FROM ABOUT 16Z THROUGH 01Z FROM THE NORTHWEST
AT AROUND 25G35KT WITH SOME HIGHER GUSTS REACHING ABOVE 40 KTS.
AFTER ABOUT 01Z...WINDS ARE EXPECTED TO SLIGHTLY DIMINISH TO THE
20G30KT RANGE AND CONTINUE THROUGH THE REMAINDER OF THE TAF
PERIOD. BY THE END OF THE TAF PERIOD...THE SLIGHT CHANCE OF SNOW
SHOULD BE MOVING AWAY FROM KMCK.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR KSZ001-
     002-013-014-027-028-041-042.

NE...WIND ADVISORY UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR NEZ079-
     080.

CO...WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR COZ090>092.

&&
Hazardous weather outlook, Mar 30, 9:40 AM MST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT MON MAR 30 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311430-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1040 AM MDT MON MAR 30 2009 /1140 AM CDT MON MAR 30 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY CONTINUES THROUGH THIS EVENING FOR EASTERN
COLORADO AND WEST OF HIGHWAY 83 IN KANSAS AND NEBRASKA.  NORTHWEST
WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH WILL OCCUR.

A BAND OF SNOW AND BLOWING SNOW WILL MOVE FROM EASTERN COLORADO
INTO EXTREME WESTERN KANSAS BY EARLY AFTERNOON. ONE TO TWO INCH
ACCUMULATIONS WILL OCCUR IN YUMA...KIT CARSON AND CHEYENNE
COUNTIES IN COLORADO. ACCUMULATIONS ELSEWHERE WILL BE LIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...STRONG WINDS WILL DEVELOP WITH NORTHWEST WINDS GUSTING
OVER 40 MPH BY AFTERNOON...DIMINISHING AROUND SUNSET.

WEDNESDAY...LIGHT SNOW WILL BE POSSIBLE ACROSS EASTERN COLORADO
AND WEST OF HIGHWAY 27 IN KANSAS AND NEBRASKA.

FRIDAY NIGHT THROUGH SATURDAY NIGHT...A SIGNIFICANT WEATHER SYSTEM
WILL BRING SNOW TO THE TRI-STATE AREA. THOSE WITH TRAVEL PLANS FOR
LATE IN THE WEEK SHOULD MONITOR LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Yuma County

When
March 30, 2:00 PM MST to 4:00 PM MST
Where
Yuma County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154054.